Part III of Morphine: Not So Common Side-Effects Patients Can Expect
Myoclonus refers to muscle twitching. If it is bothersome, such as making one’s whole arm jump, then lorazepam [Ativan] usually helps.
Pruritus (itching). If this is driving a patient ‘crazy’, using an anti-histamine like loratadine [Claritin] or diphenhydramine [Benadryl], and applying mentholated creams [like Ben-Gay] can provide relief.
Respiratory depression. It is rarely a problem unless a patient’s sedation has increased to the point where he keeps drifting off to sleep. Pain definitely increases breathing! However, if the pain goes away and the patient is having trouble staying awake, and family notice the breathing rate dropping below six per minute, then definitely reduce the dose (unless the goal is palliative sedation). If the family is having doubts, it’s important to call the hospice nurse: a naloxone [Narcan] injection may be needed.
Addiction. When taking morphine for chronic pain or shortness of breath, it is rare for someone with a life-limiting disease to become truly ‘addicted’. They’ll certainly become ‘dependent’ on it, just as anyone becomes physically dependent on prescriptions for blood pressure, anxiety, depression, etc: abruptly stopping these can trigger signs/symptoms of ‘withdrawal’ (fast heart rate, more anxious and agitated – depending on the drug) and therefore patients must be weaned. ‘Addiction’ refers to a loss of control over the drug with continued use despite the harm it is causing.
Allergic Reactions. Although many people believe the above side-effects are ‘allergic reactions’, they actually aren’t. True allergies are of the ‘anaphylactic’ type, meaning bronchospasm [wheezing, shortness of breath], swelling of the throat, and urticaria [blistered rash].
If someone is having side-effects despite reducing the dose and trying different counter measures, rotating to a different opioid often works— for example, change to hydromorphone [Dilaudid] or methadone.